Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 83, NWS Jackson, KY

July 31, 2018Floyd County, Knott County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 31, 2018, 2:30 PM EDT for Floyd County, Knott County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2018, 2:30 PM EDT (18:30 UTC)
Expired
Jul 31, 2018, 3:00 PM EDT
In force
30 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Floyd County, KY, Knott County, KY

The radar

The Jackson,KY radar (KJKL), 58 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

454 
WUUS53 KJKL 311830
SVRJKL
KYC071-119-311900-
/O.NEW.KJKL.SV.W.0083.180731T1830Z-180731T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
230 PM EDT TUE JUL 31 2018

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Northeastern Knott County in southeastern Kentucky...
  Southeastern Floyd County in southeastern Kentucky...

* Until 300 PM EDT.

* At 230 PM EDT, a severe thunderstorm was located over Mousie, or 7
  miles northeast of Hindman, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Estill, Wayland, East McDowell, Raven, Demo, Mousie, Betty, Hi Hat,
  Glo, McDowell, Galveston and Craynor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3741 8261 3739 8262 3738 8290 3744 8291
      3755 8265 3742 8261 3741 8260
TIME...MOT...LOC 1830Z 256DEG 27KT 3741 8288 

HAIL...<.75IN
WIND...60MPH
 
$$

RAY
3 follow-up statements
550 
WWUS53 KJKL 311844
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
244 PM EDT TUE JUL 31 2018

KYC071-119-311900-
/O.CON.KJKL.SV.W.0083.000000T0000Z-180731T1900Z/
Knott KY-Floyd KY-
244 PM EDT TUE JUL 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR EAST CENTRAL KNOTT AND SOUTHEASTERN FLOYD COUNTIES...

At 244 PM EDT, a severe thunderstorm was located over Orkney, or 13
miles west of Pikeville, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Estill, Wayland, East McDowell, Raven, Demo, Hi Hat, Glo, McDowell,
Galveston, Craynor, Price and Honaker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3741 8261 3739 8262 3738 8280 3747 8283
      3755 8265 3742 8261 3741 8260
TIME...MOT...LOC 1844Z 256DEG 27KT 3744 8275 

HAIL...<.75IN
WIND...60MPH
 
$$

RAY
662 
WWUS53 KJKL 311851
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
251 PM EDT TUE JUL 31 2018

KYC119-311900-
/O.CAN.KJKL.SV.W.0083.000000T0000Z-180731T1900Z/
Knott KY-
251 PM EDT TUE JUL 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KNOTT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3741 8261 3739 8262 3738 8274 3749 8276
      3755 8265 3742 8261 3741 8260
TIME...MOT...LOC 1850Z 256DEG 27KT 3745 8269 

$$

KYC071-311900-
/O.CON.KJKL.SV.W.0083.000000T0000Z-180731T1900Z/
Floyd KY-
251 PM EDT TUE JUL 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOUTHEASTERN FLOYD COUNTY...

At 250 PM EDT, a severe thunderstorm was located over Craynor, or 9
miles west of Pikeville, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
East McDowell, Hi Hat, McDowell, Galveston, Craynor, Price, Honaker,
Minnie, Beaver, Buckhorn Hollow, Drift and Blue Moon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3741 8261 3739 8262 3738 8274 3749 8276
      3755 8265 3742 8261 3741 8260
TIME...MOT...LOC 1850Z 256DEG 27KT 3745 8269 

HAIL...<.75IN
WIND...60MPH
 
$$

RAY
811 
WWUS53 KJKL 311856
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
256 PM EDT TUE JUL 31 2018

KYC071-311906-
/O.EXP.KJKL.SV.W.0083.000000T0000Z-180731T1900Z/
Floyd KY-
256 PM EDT TUE JUL 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLOYD COUNTY WILL
EXPIRE AT 300 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty 
winds are still possible with this thunderstorm.

LAT...LON 3741 8261 3739 8262 3738 8274 3749 8276
      3755 8265 3742 8261 3741 8260
TIME...MOT...LOC 1856Z 256DEG 27KT 3746 8264 

$$

RAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:11 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 31, 12:11 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1211 PM EDT Tue Jul 31 2018

.UPDATE...
Issued at 1211 PM EDT TUE JUL 31 2018

Broad surface low pressure remains poised from southeast Indiana
to eastern Kentucky. A surface trough is aligned southwest from
the low from eastern Kentucky down through eastern Tennessee.
Convection has been more concentrated closer to a vort lobe
pulling northeast into Ohio. Heavy rains were noted across the
Bluegrass this morning. Fortunately, this activity has exited and
pushed east, with a broken line developing along the remaining
surface trough. Instability remains modest across the area thus
far, with ML values of 1000-1500 J/kg nosing in across the
southwest. 0-6 km bulk shear values are running in the 30-35 kt
range, with 0-1 and 0-3 km SRH is on the weaker-side at around
100 m2/s2. Mid-level lapse rates will remain weak today; however,
there are some decent low level lapse rates developing in the
eastern half of our area. The latest HREF shows the more vigorous
updraft potential developing more in West Virgina, southeast Ohio,
and portions of Pennsylvania, having shifted just a little
further north compared to the 00z run.

Will continue to monitor storm trends through the rest of this
afternoon, especially as cells get further east, where the better
low lapse rates reside. Will therefore maintain the current
wording in the HWO, with a cell or two possibly reaching towards
severe limits, with strong to damaging wind gusts the main
threat. Have freshened up the POP trends through the rest of this
afternoon, with most of the latest CAMS showing a diminishing
trend behind the surface trough, and then somewhat of an uptick in
activity late in the day, especially across far southeastern
Kentucky. Updates have been sent.

UPDATE Issued at 730 AM EDT TUE JUL 31 2018

Updated the forecast to fine tune the PoPs and Wx through the
morning. Also added in the latest obs and trends for the T and Td
grids. These have been sent to the NDFD and web servers.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 355 AM EDT TUE JUL 31 2018

07z sfc analysis shows a broad area of low pressure through
Kentucky and to the southwest. This is supporting scattered
showers and thunderstorms mainly to the west of the area
overnight. Skies are mostly cloudy through the area with a mix of
mid level and high level cloud decks. This is keeping the fog from
being widespread or too thick in any particular location -
favoring the places that saw substantial rains during the
afternoon and evening. In this environment temperatures are fairly
uniform in the upper 60s to lower 70s with dewpoints in the mid
to upper 60s. Winds remain light and variable when not outright
calm.

The models are in good agreement aloft through the short term
portion of the forecast. They all depict a trough sharpening up
just to the west of the area today and into tonight before
approaching, weakening, and lifting northeast to the northern Ohio
Valley on Wednesday. Given this agreement have favored a general
model blend with a strong emphasis on the CAMs in the near term
and later the NAM12 for wx specifics through Wednesday.

Sensible weather will likely feature an end to our early morning
lull in activity with showers and storms developing over our
western flanks and shifting east through the morning hours. This
occurs in conjunction with the sfc low passing through the area.
In the wake of this movement, eastern Kentucky will be firmly in
the system's warm sector and will probably see the convection
scatter out enough to allow for instability to build through the
first part of the afternoon. As a result, stronger storms are
expected to develop toward evening - but remain mostly scattered
in coverage lacking a sfc boundary to key in on. The SPC has
placed the area in a marginal outlook for severe weather for later
today and this seems reasonable given the setup, potential for
instability to build, and a favorable wind field due to the
proximity and placement of the sfc low. In fact, much of the area
is outlooked for a 2 percent chance of tornadoes so similar to
the rotating storm that hit Powell County last evening we will
have to watch the potential later today. This will be messaged in
the forthcoming HWO and social media graphics. Less organized
storm chances will continue into the night even as the sfc based
instability wanes. Likewise, at least the eastern parts of the
CWA, will retain a likelihood of showers and storms Wednesday as
the influx of drier air from the northwest is halted by the
stalling cold front over our eastern parts. The clouds and
convection will keep temperatures cooler than normal during the
days and milder, muggy, and fairly uniform at night. Areas of fog
can be anticipated - though more related to the spots of better
rainfall than the terrain influences. Heavy rainfall will be
possible from the storm clusters through the period but will be
dependent on training for any localized flood concerns so will
just maintain its mention in the HWO and hold off on any headlines
for now.

Used the CONSShort and ShortBlend as the starting point for the
grids with only minor adjustments to temperatures through
Wednesday given the moisture and convection around. Did adjust
the PoPs - mainly higher tonight into Wednesday closer to the
NAM12 solution allowing for more activity than implied by the
blended CONSShort solution.

.LONG TERM...(Wednesday night through Monday)
Issued at 340 AM EDT TUE JUL 31 2018

The extended will begin as a cold front progresses through eastern
Kentucky. This boundary will exit by Friday and a surface high
pressure will set up to the southeast of the Commonwealth. This will
make Thursday's system the best source of precipitation for the long
term. Southerly flow resulting from the surface high pressure to the
southeast will bring in warm, moist air up from the Gulf of Mexico.
This, along with modest instability, will keep the possibility of
afternoon/evening thunderstorms in the forecast Friday through
Monday.

The models overall are in decent agreement through the extended.
Therefore, did not need to make any major adjustments to PoPs. Did
account for lower temperatures in the river valleys Sunday morning
and Monday morning due to southerly flow with the potential for some
clearing during the overnight.

Overall, temperatures will be cooler on Thursday, with temps in the
upper 70s. However, temps will gradually increase to be in the mid
to upper 80s by Monday. Low temps will generally be in the 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 755 AM EDT TUE JUL 31 2018

The lull in the shower and storm activity has come to an end with
scattered convective cells lifting northeast through the area this
morning. With these, the threat of lower ceilings/visibilities
will occur. Shower and storm activity still looks on track to
scatter out somewhat during the afternoon hours. The threat of
showers and storms continue into the night and early Wednesday
morning as a cold front slowly presses into the area. Outside of
any storms, winds will average around 5 kts or less, becoming
southwesterly this afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...GREIF
LONG TERM...CGAL
AVIATION...GREIF
Hazardous weather outlook, Jul 31, 1:04 PM EDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
104 PM EDT Tue Jul 31 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
104 PM EDT Tue Jul 31 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This Afternoon and Tonight.

Strong thunderstorms are possible through early this evening with
a potential for incidents of severe weather. Strong wind gusts
and cloud to ground lightning will be the main threats. In
addition, torrential rainfall will be possible with the
thunderstorms through early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible at times Wednesday through Monday,
mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today should conditions
develop that are more favorable for severe weather.

GREIF/CGAL/GEOGERIAN

In the hours before

Special weather statement, Jul 31, 1:09 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
109 PM EDT TUE JUL 31 2018

KYZ107-109-311815-
Johnson-Magoffin-
109 PM EDT TUE JUL 31 2018

...A STRONG THUNDERSTORM WILL AFFECT JOHNSON AND NORTHEASTERN
MAGOFFIN COUNTIES THROUGH 2 PM EDT...

At 108 PM EDT, a strong thunderstorm was located over Brownlow, or
near Salyersville, moving northeast at 20 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Paintsville, Salyersville, Brownlow, Flat Fork, Tutor Key, Wells
Chapel, Oil Springs, Galen, Falcon, Thelma, Whitehouse, Hargis,
Flatgap, Cyrus, Thealka, Chestnut, Williamsport, River, Nippa and
Offutt.

LAT...LON 3785 8267 3783 8265 3775 8305 3779 8308
      3790 8297 3789 8296 3790 8296 3798 8288
      3796 8282 3789 8268 3788 8262
TIME...MOT...LOC 1708Z 244DEG 17KT 3780 8301

RAY
Special weather statement, Jul 31, 2:02 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service JACKSON KY
202 PM EDT TUE JUL 31 2018

KYZ119-311830-
Martin-
202 PM EDT TUE JUL 31 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MARTIN COUNTY THROUGH 2
PM EDT...

At 201 PM EDT, a strong thunderstorm was located over Tomahawk, or
near Inez, moving northeast at 25 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Inez, Warfield, Beauty, Add, Tomahawk, Pilgrim, Bradbury, Debord,
Davella, Hode, Oppy, Davisport, Calf Creek, Delong, Stidham, Milo,
Job, Lovely, Wells and Preece.

LAT...LON 3778 8266 3779 8267 3780 8267 3782 8265
      3785 8267 3789 8260 3792 8260 3793 8258
      3795 8258 3796 8253 3794 8249 3794 8250
      3790 8247 3791 8247 3788 8242 3781 8240
      3780 8237
TIME...MOT...LOC 1801Z 245DEG 22KT 3784 8260

RAY
Special weather statement, Jul 31, 2:27 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service JACKSON KY
227 PM EDT TUE JUL 31 2018

KYZ110-113-311900-
Floyd-Knott-
227 PM EDT TUE JUL 31 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KNOTT AND CENTRAL
FLOYD COUNTIES 3 PM EDT...

At 227 PM EDT, a strong thunderstorm was located over Soft Shell, or
near Hindman, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Estill, Wayland, East McDowell, Raven, Bosco, Mousie, Handshoe, Hi
Hat, Glo, Printer, Aluba, McDowell, Betsy Layne, Larkslane, Garner,
Honaker, Beaver, Buckhorn Hollow, Blue Moon and Osborn.

LAT...LON 3744 8259 3744 8260 3742 8260 3738 8262
      3735 8298 3744 8301 3759 8265 3753 8262
      3751 8262 3750 8261 3746 8258
TIME...MOT...LOC 1827Z 250DEG 25KT 3741 8292

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:58 AM EDTAreal Flood AdvisoryJKLBath, Fleming, Montgomery, Rowan3 hr
Jul 31, 1:09 PM EDTSpecial Weather StatementJKLJohnson66 min
Jul 31, 2:02 PM EDTSpecial Weather StatementJKLMartin28 min
Jul 31, 2:27 PM EDTSpecial Weather StatementJKLFloyd, Knott33 min
Jul 31, 2:58 PM EDTSpecial Weather StatementJKLPike32 min
Jul 31, 4:06 PM EDTSpecial Weather StatementJKLLetcher39 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.